Published May 3, 2023, on WSU Spokane Research News by Judith Van Dongen A biochemist by training, assistant research professor Anil Singh has conducted inflammation research that spans a variety of diseases, from diabetes […]
By Judith Van Dongen, originally published in the WSU Insider
Safety concerns related to the widely used painkiller diclofenac may be tied to a little-studied drug-metabolizing enzyme whose expression can vary as much as 3,000 times from one individual to the next, according to new research.
Published in the journal Clinical Pharmacology & Therapeutics, findings from the study could be used to develop ways to identify individuals at risk of serious side effects from diclofenac and to determine safer dosing standards for specific populations, including women, young children and people of certain ethnicities.
By Judith Van Dongen Washington State University scientists are helping to develop safer drug dosing standards for children and other populations that are underrepresented in clinical drug trials, such as […]
Looking for a change after completing his undergraduate degree in chemistry, Chris Szlenk left his home state of Alabama in 2017 to pursue a PhD at Washington State University’s College of Pharmacy and Pharmaceutical Sciences. A rotation in the lab of assistant professor Senthil Natesan got him interested in the field of computer-aided drug design.
Using cannabis alongside other drugs may come with a significant risk of harmful drug-drug interactions, new research by scientists at Washington State University suggests.
The researchers looked at cannabinoids—a group of substances found in the cannabis plant—and their major metabolites found in cannabis users’ blood and found that they interfere with two families of enzymes that help metabolize a wide range of drugs prescribed for a variety of conditions. As a result, either the drugs’ positive effects might decrease or their negative effects might increase with too much building up in the body, causing unintended side effects such as toxicity or accidental overdose.